Alert archive / Indiana / River Flood Warnings in 2013

River Flood Warning 242, NWS Indianapolis, IN

December 22, 2013Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at Dec 22, 2013, 12:27 PM EST for Marion County, Indiana. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2013, 12:27 PM EST (17:27 UTC)
Expired
Dec 24, 2013, 1:06 PM EST
In force
49 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Moderate

County Marion County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fall Creek (IN) at Millersville (MLRI3). The gauge peaked at 14.33 ft at Dec 23, 2013, 10:00 AM EST.

actionminormoderate5101512/2212/2312/2412/25
Action stage
7 ft
Minor stage
10 ft
Moderate stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03352500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 22, 12:00 PM EST, 27 minutes earlier.

Area forecast discussion, Dec 22, 12:00 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EST SUN DEC 22 2013

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 249 AM EST SUN DEC 22 2013

A LOW PRESSURE SYSTEM OVER INDIANA WILL QUICKLY PULL NORTHEAST
TODAY TO NEW ENGLAND AS HIGH PRESSURE OVER THE NORTHERN PLAINS
BEGINS TO BUILD ACROSS THE OHIO VALLEY.

COLD NORTH WINDS IN THE WAKE OF THE LOW WILL RESULT IN
TEMPERATURES RETURNING TO BELOW NORMAL FOR THE NEXT FEW
DAYS...HOWEVER THE DRY AIR MASS ASSOCIATED WITH THE HIGH WILL
BRING SIGNIFICANT PRECIPITATION TO AN END.

ANOTHER MUCH WEAKER CLIPPER TYPE SYSTEM WILL MOVE SOUTHEAST INTO
THE GREAT LAKES MIDWEEK PRODUCING SOME LIGHT SNOW FOLLOWED BY
REINFORCING COLD CANADIAN AIR TO END THE UPCOMING WEEK.

&&

.NEAR TERM /TODAY/...
ISSUED AT 959 AM EST SUN DEC 22 2013

FORECAST IN RELATIVELY GOOD SHAPE. ONLY SIGNIFICANT ISSUE WAS TO
ADD WIND GUSTS TO THE GRIDS WHICH ARE BEING OBSERVED THIS MORNING
AND MAY CONTINUE INTO AT LEAST EARLY AFTERNOON. REMAINDER OF GRID
EDITS WERE TO BRING THEM MORE IN LINE WITH OBS TRENDS. HAVE LIKELY
SEEN HIGH TEMP ALREADY AT MOST PLACES...WITH TEMPERATURE SLOWLY
FALLING THROUGH THE DAY. PREVIOUS DISCUSSION FOLLOWS.

ISSUED AT 249 AM EST SUN DEC 22 2013

SURFACE ANALYSIS EARLY THIS MORNING SHOWS LOW PRESSURE OVER
CENTRAL INDIANA. HIGH PRESSURE WAS FOUND OVER THE NORTHERN PLAINS.
WATER VAPOR IMAGERY SHOWS A LARGE TROUGH OVER THE CENTRAL PART OF
THE UNITED STATES...WITH A DRY SLOT PULLING NORTH INTO THE
MISSISSIPPI RIVER VALLEY . THE TROPICAL PLUME OF MOISTURE WAS
STILL STREAMING INTO ILLINOIS AND INDIANA...BUT WAS PULLING EAST
QUICKLY. RADAR MOSAICS SHOW THE BACK EDGE OF PRECIPITATION HAS MOVED
TO THE EAST OF TERRE HAUTE...VINCENNES AND LAFAYETTE.

MAIN FORECAST CHALLENGE TODAY WILL BE POPS. NAM AND GFS ARE IN
GOOD AGREEMENT THAT THE SURGE OF MOISTURE ASSOCIATED WITH THE
TROPICAL PLUME WILL QUICKLY PULL EAST AND THE BULK OF
PRECIPITATION ACROSS THE AREA WILL END BY 12Z...HOWEVER SEVERAL
LINGERING THINGS STILL EXIST THAT COULD RESULT IN SOME VERY LIGHT
ADDITIONAL PRECIPITATION TODAY.

FIRST OFF...THE NAM AND THE GFS BOTH PUSH YET ANOTHER SHORT WAVE
TOWARD CENTRAL INDIANA IN THE QUICK SW FLOW ALOFT AS THE
DEEP TROUGH OVER THE CENTER OF THE COUNTRY BEGINS TO SLIDE EAST.
LOWER LEVEL FLOW LOOKS TO REMAIN STRONGLY CYCLONIC TODAY AS THE
SURFACE LOW DEPARTS TO THE EAST. FORECAST SOUNDINGS AND TIME HEIGHTS
CONTINUE TO KEEP HIGH RH/S TRAPPED IN THE LOWER LEVELS. THUS WILL
KEEP A SLIGHT CHANCE FOR SOME PRECIP TODAY...RAIN INITIALLY THIS
MORNING...BUT AS STRONG COLD AIR ADVECTION CONTINUES THROUGH THE
AFTERNOON...FORECAST SOUNDINGS FALL BELOW FREEZING THUS PRECIP
TYPE WILL CHANGE TO SNOW BY LATE AFTERNOON.

GIVEN THE STRONG COLD AIR ADVECTION THAT IS EXPECTED IN THE WAKE OF
THE FRONT...TEMPS ARE NOT EXPECTED TO RISE TODAY AND A NON DIURNAL
TEMP CURVE WILL BE USED. WILL TREND HIGHS TOWARD EXPECTED 12Z VALUES.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
ISSUED AT 249 AM EST SUN DEC 22 2013

MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE TEMPS AND CLOUDS.
MODELS ARE IN PRETTY GOOD AGREEMENT OVERALL AND WILL USE A BLEND.

GFS AND NAM SUGGEST THE LARGE UPPER TROUGH WILL VERY SLOWLY PUSH
EAST INTO THE OHIO VALLEY TONIGHT BEFORE FINALLY EXITING THE
AREA ON TUESDAY NIGHT. MEANWHILE AT THE SURFACE STRONG COLD AIR
ADVECTION WILL CONTINUE ACROSS INDIANA ON NORTHERLY WINDS AS 850MB
TEMPS FALL TO -15C TO -18C DEPENDING UPON YOUR FAVORITE MODEL.
FORECAST SOUNDINGS SHOW DEEP MOISTURE REMAINS UNAVAILABLE...YET
THE LOWER LEVEL FLOW LOOKS TO REMAIN BROADLY CYCLONIC. FORECAST
SOUNDINGS ARE ENTIRELY BELOW ZERO THROUGH TUESDAY NIGHT. FORECAST
SOUNDINGS CONTINUE TO KEEP TRAPPED LOWER LEVEL MOISTURE ACROSS THE
AREA...THROUGH MONDAY NIGHT AMID SUBSIDENCE ALOFT. THUS GIVEN ALL
OF THIS WILL KEEP A SLIGHT CHANCE FOR SNOW SHOWERS OR FLURRIES
THROUGH MONDAY NIGHT.

GFS AND NAM PULL THE LARGE UPPER TROUGH WELL EAST OF INDIANA ON
TUESDAY AS ANTICYCLONIC LOWER LEVEL FLOW BEGINS. THUS WILL TREND
TOWARD A CLEAR SKY ON TUESDAY AND TUESDAY NIGHT WITH HIGH PRESSURE
ACROSS THE AREA.

AS FOR TEMPS GIVEN THE STRONG COLD AIR ADVECTION THROUGH THE
PERIOD WILL TREND HIGHS AND LOWS COOLER THAN THE MAVMOS GUIDANCE
THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ISSUED AT 325 AM EST SUN DEC 22 2013

A WEAK CLIPPER SYSTEM WILL MOVE THROUGH CENTRAL INDIANA EARLY IN THE
LONG TERM. THERE WILL BE VERY LITTLE MOISTURE FOR THE SYSTEM TO WORK
WITH AND LITTLE IN THE WAY OF SURFACE FORCING. STILL CAN/T RULE OUT
ONE OR TWO TENTHS OF AN INCH OF SNOW GIVEN THE UPPER WAVE...SO WILL
KEEP SLIGHT CHANCES FOR SNOW FROM WEDNESDAY THROUGH THURSDAY. BY
THURSDAY NIGHT UPPER RIDGING MOVES IN AND SURFACE HIGH PRESSURE
REESTABLISHES ITSELF AND DRY WEATHER WILL ENSUE. STILL SOME
DISAGREEMENTS BETWEEN THE GFS AND ECMWF ON TIMING OF THE ARRIVAL OF
COLD AIR SHOTS BUT SAW NO REASON TO DEVIATE FROM ALLBLEND WHICH
REPRESENTS A GOOD COMPROMISE.

&&

.AVIATION /DISCUSSION FOR 221800Z TAF ISSUANCE/...
ISSUED AT 1200 PM EST SUN DEC 22 2013

CONDITIONS EXPECTED TO IMPROVE TO MVFR ACROSS THE TAF SITES AT OR
SHORTLY AFTER ISSUANCE TIME AND VFR AFTER 15Z MONDAY BASED ON BASED
ON MODEL TIME SECTIONS. BASED ON CU DEVELOPMENT PROGS...HUF AND BMG
SHOULD ONLY SEE SCATTERED CU TOMORROW WITH IND AND LAF EXPECTED TO
SEE CEILINGS. CONFIDENCE IS GOOD REGARDING LIGHT CATEGORIES OVERALL.
HOWEVER...WOULD NOT RULE OUT BRIEF IFR AT THE ONSET AND POSSIBLY
BRIEF MID DAY MVFR CU MONDAY. WOULD NOT RULE OUT A BRIEF LIGHT RAIN
SHOWER THIS AFTERNOON AND SNOW SHOWER TONIGHT AND MONDAY...BUT
CHANCES TOO LOW TO MENTION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...PUMA/NIELD
SHORT TERM...PUMA
LONG TERM....CP
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Dec 22, 3:48 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 AM EST SUN DEC 22 2013

INZ021-028>031-035>049-051>057-060>065-067>072-230900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
348 AM EST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: FLOODING WILL REMAIN AN ISSUE IN FLOOD PRONE AREAS. RIVER FLOODING.

HAZARDS: HEAVY RAIN HAS RESULTED IN THE FLOODING OF FIELDS...ROADS
AND STREAMS. HIGH WATER MAY CAUSE ROAD CLOSURES.

TIMING: ONGOING.

DISCUSSION: EXCESSIVE RAINFALL HAS FALLEN SINCE FRIDAY EVENING
HAS RESULTED IN FLOODING. ADDITIONAL SIGNIFICANT RAINFALL IS NOT
EXPECTED TODAY OR TONIGHT. PLEASE SEE THE LATEST HYDROLOGICAL
STATEMENTS FOR ADDITIONAL INFORMATION ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: FLOODING WILL LIKELY REMAIN AN ISSUE IN FLOOD PRONE AREAS
THROUGH THE THE EARLY PART OF THE OF THE WEEK. SOME LIGHT SNOW IS
POSSIBLE LATE SUNDAY AFTERNOON THROUGH MONDAY AND AGAIN WEDNESDAY
NIGHT AND THURSDAY.

HAZARDS: FLOODED ROADS AND RIVER FLOODING. SLICK SURFACES MAY
OCCUR DUE TO LIGHT SNOW SUNDAY EVENING AND WEDNESDAY NIGHT.

TIMING: FLOODING EARLY INTO THE WORK WEEK. LIGHT SNOW CHANCES ON
SUNDAY AFTERNOON THROUGH MONDAY.

DISCUSSION: PRECIPITATION CHANGE TO SNOW SUNDAY AFTERNOON WILL BE
BRIEF AND MINIMAL SNOW ACCUMULATION IS EXPECTED. RIVER AND ROAD FLOODING
WILL BE A CONCERN THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS OF RAINFALL OR
FLOODING TODAY AND TONIGHT WOULD BE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Dec 22, 9:20 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       7 S SPENCER             39.19N  86.77W
12/22/2013  M4.81 INCH       OWEN               IN   TRAINED SPOTTER

            STORM TOTAL.

&&

NIELD
Local storm report, Dec 22, 9:31 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       5 SE VINCENNES          38.62N  87.45W
12/22/2013  M6.75 INCH       KNOX               IN   PUBLIC

            STORM TOTAL RAINFALL.

&&

NIELD
Local storm report, Dec 22, 9:56 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       11 ESE INDIANAPOLIS     39.72N  85.95W
12/22/2013  M5.91 INCH       MARION             IN   NWS EMPLOYEE

            AMOUNT IS STORM TOTAL

&&

ELB
Local storm report, Dec 22, 10:38 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     HEAVY RAIN       INDIANAPOLIS INT'L AIRP 39.72N  86.29W
12/22/2013  M3.43 INCH       MARION             IN   ASOS

            3.43 STORM TOTAL RAINFALL

&&

CORRECTED LOCATION

NIELD
Local storm report, Dec 22, 11:31 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLOOD            PENDLETON               40.00N  85.74W
12/22/2013                   MADISON            IN   FIRE DEPT/RESCUE

            MOST COUNTY ROADS CROSSING FALL CREEK CLOSED DUE TO
            FLOODING.

&&

MKOCH
Local storm report, Dec 22, 11:59 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       WESTFIELD               40.05N  86.13W
12/22/2013  M2.47 INCH       HAMILTON           IN   PUBLIC

            STORM TOTAL.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:25 PM ESTFlash Flood WarningINDDecatur, Hancock, Henry, Randolph, Rush9 hr
Dec 21, 8:28 PM ESTSevere Thunderstorm WarningINDDecatur, Jackson, Jennings47 min
Dec 21, 10:32 PM ESTRiver Flood WarningINDJohnson3 days
Dec 21, 10:32 PM ESTRiver Flood WarningINDSullivan, Vigo6 days
Dec 21, 10:32 PM ESTRiver Flood WarningINDKnox, Sullivan6 days
Dec 22, 1:20 AM ESTFlash Flood WarningINDDelaware, Henry, Randolph6 hr
Dec 22, 12:27 PM ESTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days
Dec 22, 12:27 PM ESTRiver Flood WarningINDHoward16 hr

Nearby

River Flood Warnings in Indiana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.